Sudbury Fire Uses Narcan to Save Two People

Fire Chief William Miles reports that the Sudbury Fire Department used Nasal Narcan last week to save the lives of two residents after receiving a report of two unresponsive adults.

Sudbury Firefighters, who are also Emergency Medical Technicians, arrived on scene within minutes and determined that the two patients had overdosed on opioids. They deployed Nasal Naloxone (Narcan). When the Sudbury Fire Ambulance staffed by paramedics arrived, it was further determined that the two patients needed an additional dose of Narcan administered intravenously.

The patients both regained consciousness at the scene and were transported to Metrowest Medical Center in Framingham. The EMTs first on scene were Lieutenant David Ziehler and Firefighter John Salmi.   The Paramedics were Firefighters Shane Medeiros and Michael Kilgallen. Chief Miles wants to acknowledge the four of them for saving the lives of the two patients.

“Because of their quick thinking and action and the availability of Narcan, two lives were saved,” Chief Miles said. “Our firefighters undergo extensive training in emergency medicine, and unfortunately, drug overdoses are a brutally common problem throughout the nation. Thankfully, we were called just in time to help these two people.”

This is the fourth time that the Sudbury Fire Department has used Nasal Narcan. 

Narcan works to reverse opioid overdose by immediately blocking the effects of opioids, which can slow or stop one’s breathing. It often wakes the patient up immediately. Opioids include drugs such as Heroin, morphine, oxycodone (Oxycontin), methadone, hydrocodone (Vicodin), codeine, and other prescription pain medications.

Opioid overdose is now one of the leading causes of death in Massachusetts, leading Former Governor Deval Patrick to declare it a public health crisis last March.

If someone you know exhibits signs of a drug overdose, call 911 immediately. Good Samaritan Laws also offer protections for callers from simple drug possession charges when seeking medical attention for an overdose victim. 

No posts to display